My dad's blood sugar is all over the place now; either really low 47, 54 or high way over 100. It just recently started. His level before would usually only be low at nighttime but now he gets dizzy during the day and also during the middle of the night. He has stage 4 lung cancer. Does this mean that the cancer is growing, spreading? I read that cancer uses alot of sugar to feed itself. Any info would be appreciated.
There is no direct correlation for the blood sugar and the level or cancer progression. Patients with cancer cancer tend to lose weight, but whether this translates directly to a proportional change in blood sugar is difficult to say. The cancer would cause breakdown of the body mass and this would actually work to maintain the amount of sugar that circulates, the cancer would not gain anything by persistently lowering the blood sugar – it will work to maintain it.
What is of concern is that he is feeling dizzy, and this may be due to the low blood sugar indeed. You may need to look for other reasons that may be corrected. There are patients who believe that eating promotes cancer growth and starving yourself would be a means to fight cancer. As I mentioned, the cancer will continue eating anyway even if the patient elects to starve. The simplest advice would be to check his diet if it seems adequate.
Other things to consider would be metastasis to the adrenals. If there is reduction in adrenal function – one of the symptoms may indeed be erratic blood sugar. This is a potentially life-threatening condition.
A visit to the doctor would be appropriate sooner than later.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.